Menstruation vs. Testosterone

30 Jul

After almost four-weeks since my last injection of T, while thinking about ‘quitting’ and wondering how my body was going to react I relented and went to the Dr’s. It was a pain as I had to drive into the city, on my day off , for a 10-15 minute appointment. I’d been having cramps for approximately a week and had stopped taking the Finasteride because it seemed to be causing a rash/outbreak of pimples on my forehead. I saw another doctor at the clinic as mine was not due to be back from leave until 10th August. I managed to have a good talk about the Finasteride, thoughts of stopping T, cramps and the anxiety of having to re-experience monthly periods.

The first thing that struck me as I took a seat in the doctor’s office, up the stairs, was how at home I felt compared to the local heterosexual suburban medical centers. The doctor I was seeing was the same GP who did my first pap-smear while I’ve been on T. She listed to my concerns and put me at immediate ease by addressing each of my questions. I was put at ease and relieved to hear that there are quite a lot of people thinking about or choosing to stop T (I however forgot to ask what the implications would be if I eventually chose to re-start again).

It looks like my options so far are:

  • re-start taking a quarter of a tablet of Finasteride every second day initially, and then every day if the rash/outbreak doesn’t appear. The GP described how the medication might be generating hair follicles and causing a break-out (not a rash as it localized) on my forehead. This should give me another month or so of seeing if the medication stops any further hair loss.
  • have a three-monthly injection of Depo-Provera, which has about a 50% chance of stopping menstruation (or causing lighter and/or less painful). The only downside is that if I have/can’t tolerate the side effects it will take 12 weeks or longer for the injection to wear off.
  • another option is an intrauterine device (IUD or coil), specifically hormonal IUDs, which may reduce menstrual bleeding or stop menstruation altogether.

All these options need discussion with my original GP and a possible referral to a gynecologist. The reason for such an emphasis on stopping or reducing the risk of starting my ‘monthly cycle’ again, apart from the obvious – it’s not a wonderful experience, is that before I started T there were some changes with it. I went to my local GP complaining of severe mood swings and heavier and painful periods, which he eventually mis0diagnosed as Hypothyroidism. I started T shortly after, with my period stopping after three-months, so I never needed to follow-up about the reason why my body was changing/reacting.

I eventually got my T shot, and left knowing that this month I had avoided anymore cramps (which are taking a while to subside).

No comments yet

Leave a Reply

Your email address will not be published. Required fields are marked *